Common Medications and How They Affect Senior Oral Health - Mature Health Center

Information you need to live a happy, worry-free retirement!

Common Medications and How They Affect Senior Oral Health

Feb 20, 2014

Dental Health for Seniors
 
Medications, while helpful, have many side effects that can affect your body and mouth. It’s important to pay attention to thside effects listed on all medications and tailor your diet or lifestyle around them so you don’t jeopardize your oral health.


One of the leading side effects listed in many medications is dry mouth. Your mouth produces saliva to maintain the moisture in your mouth, which helps clean out any lingering plaque and bacteria from foods and beverages. When taking medications that cause dry mouth it’s easier for your teeth to decay and white fuzzy patches can appear on your tongue. When bacteria and plaque overstays their welcome, tarter buildup can become an issue for not only your teeth but your gum health as well.

The best way to counteract medications that cause dry mouth is to drink more water throughout the day. Carrying a water bottle with you or having a water bottle handy is a good way to serve as a constant reminder that you need to drink water. Chewing gum and sucking on sugar-free candies can also aid in saliva production.

Medications that can cause dry mouth:

  • Antidepressants
  • Blood Pressure Medication
  • Diuretics
  • Muscle Relaxants
  • Painkillers
  • Parkinson’s Disease Medications
  • Medication for Urinary Incontinence
  • Antihistamines


Aspirins and anticoagulants can cause issues when sitting in the dentist’s chair for some. While these medications are great at preventing heart ailments and blood clotting that can lead to stroke, they can also cause abnormal bleeding. While your dentist and dental hygienist are poking and scraping along your teeth and gums to rid your mouth of tarter buildup some bleeding can occur, which is completely normal. Abnormal bleeding can cause issues with your mouth during preventative visits and lead to an excess of bleeding.

A common issue for seniors is periodontal disease where gum sensitivity and bleeding are typical. Aspirins and anticoagulants can increase the instances of oral bleeding, making the issue more difficult to deal with.

Mouth sores, inflammation and discoloration of the gums and mouth tissue are common in chemotherapy patients or those taking medications for blood pressure and immunosuppressive drugs. The side effects cause reactions with soft tissue, which is why such issues are common. When taking medications like these it might be best to change your dental routine, but talk to your dentist about the best ways to care for your mouth when on these treatments and medications.

The most important thing for seniors to do is to maintain an updated list of medications with your dentist and always make them aware of any changes to your medications or issues you’ve encountered. Some oral issues other than those listed can be the cause of medications or medical treatments. Your dentist can help tailor a dental routine to your medications or suggest other tips that may help you.

Amy Westelman is a health enthusiast, freelance writer and guest contributor for www.TopDentists.com, a dental resource site.


Compare Medicare Prescription Drug Plans to Control Costs